Pennsylvania, 2002

Winter Weather in Pennsylvania, December 1, 2002

December 1, 2002 · NWS PHI · 2 events in 2 counties and zones

A series of snow squalls caused a couple of multi-vehicular accidents in the Lehigh Valley and the Poconos. Accumulations were very light, but subfreezing temperatures made the snow stick to the roads and become slippery quickly.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of snow squalls caused a couple of multi-vehicular accidents in the Lehigh Valley and the Poconos. Accumulations were very light, but subfreezing temperatures made the snow stick to the roads and become slippery quickly. In Lehigh County, a 50 vehicle pile-up caused immense delays, but no major injuries on Interstate 78 just west of Allentown. In Carbon County, another multi-vehicular accident in Mahoning Township caused several injuries that required hospitalization. The driver of a dump truck lost control of his vehicle, crossed the double yellow and struck a van head-on. The dump truck then spun and struck a tractor trailer and a minivan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 3:00 AM EST, 8 hours earlier.

Area forecast discussion, Dec 1, 3:00 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST SUN DEC 1 2002

FCST PKG WILL BE LEANING TWD THE ETA WHICH HAS PROVEN ITSELF BETTER
WITH THE 2NDRY LOW AND CDFNTLGENESIS OVER THE OTHER MDLS. THIS 2NDRY
LOW WILL SHUT OFF THE FLOW OF COLD AIR AND GIVE US A TEMP REBOUND ON
MON. 2ND OCCASION OF LATE THAT THE GFS COLD BIAS AND WEAKNESS WITH
CANADIAN AIR MASS FCST OVER THE ERN U.S. HAS COME TO FRUITION. BOTH
TIMES IT BODILY THRUSTED THE COLD AIR MASS ACRS US. THIS TIME IT
MINIMIZED THE FORMATION OF THIS UPCOMING GRT LKS SYS AND LAST TIME
IT WAS SLOW IN ITS RECOGNITION OF THE 11/26-27 EVENT. GFS RMNS
WEAKER THAN THE ETA...BUT IT AND ALL OTHER MDLS NOW RECOGNIZE THIS
SYS. THUS A LGT SHSN EVENT MON DAY NRN ZNS WITH TRACE AMTS ELSW INTO
MON EVE. PCPN TYPE SRN ZNS MAY BE LIQUID AND SNOW GIVEN LGT
INTENSITY AND TIME OF DAY. GETS COLDER AGN ON TUE. ONLY CHG TO THE
EXTDD WILL BE TO SLOW THE NEXT PTNL EVENT ABT 18-24 HRS. MOST MED
RNG MDLS ARE ON THE SAME PAGE PLACING OUR CWA ON THE NRN FRINGE OF
THIS SYS. WILL KEEP CUR PTYP WORDING AS ANY ONSHR FLOW WOULD BE
DIFFCULT FOR PCPN TO NOT CHANGE TO OR FALL AS MAINLY RAIN ON THU S
AND E OF THE FALL LINE.

OTRWISE...WELCOME TO METEOROLOGICAL WINTER. IMPRESSIVE LAKE EFFECT
STREAMERS CONT ATTM. THIS SHLD SHUT OFF BY TAFTN IN OUR CWA AS WINDS
BACK TO THE W AND THEN SW. WE HAVE HAD OUR CALENDAR DAY HIGHS AT
1201 AM AND TEMPS SHLD PRETTY MUCH HOLD OR STRUGGLE TO REBOUND A
COUPLE OF DEGS FROM THE ERLY MRNG MINS. GUID DAYTIME MAX TEMPS ARE
CLOSE AND WE WILL NOT DEVIATE MUCH. THE STGST LLVL WINDS ARE OVR OUR
CWA ATTM. SOUNDGS GO ADIABATIC DURG THE DAY...BUT WINDS AOB H8 ARE
FCSTD TO BE <40KTS. THUS NO ADVY PLANNED...BUT WE WILL INCLUDE G TO
35-45 MPH IN ZONES. THERE COULD BE BLOWOUT TIDE PBLMS WITH MID-DAY
LOW TIDE GIVEN FAVORABLE WIND DIRECTION (W). OF COURSE THAT MEANS
FOR SOME LOCATIONS ON THE W FACING SIDE OF BARNEGAT BAY...WASHOVERS
FROM WAVES.

B4 THE CAA/LAKE EFFECT SC DISAPPEAR N...THE WAA INDCD CLDS WILL
START TNGT. NONE OF THE MDLS CRANK ANY MSRBL IN THIS PERIOD...BUT
PRFR TO THROW IN SOME FLURRIES GIVEN THE STRENGTH OF THE WAA.
FTHR S CLDS SHLD INCR. DELMARVA MAY BE TOO FAR S FOR A TRUE OVC AND
WE/LL KEEP THEM PTLY CLDY. CONFID NOT HIGH WITH MINS IN SRN 2/3RDS
OF OUR CWA GIVEN THE ARRIVAL AND EXTENT OF CLDS. WE HAVE LEANED TWD
COLDER OF THE GUID SETS SRN HALF OF OUR CWA AND WENT WRMR NGM MOS
NRN HALF OF OUR CWA.

NRN HALF OF OUR CWA WILL BE IN ENTR RGN OF H2.5 JET ON MONDAY DAY.
WE WILL CARRY MSRBL POPS WITH CFP...EVEN THO SFC LO MOVES N OF OUR
CWA. QPFS AND SNOW AMTS SB <.1/1 RESPECTIVELY. ONE COULD DRIVE A
TRUCK IN THE DIF IN MAX TEMPS BTWN ETA MOS AND GFS MOS. ATTM WE
PREFER THE COMP NGM MOS PROVIDES. ETA WAS OBVIOUSLY TOO WARM
YDA...BUT THE GFS RMNS WEAKEST WITH THE SFC SYS AND THUS WITH THE
WARM AIR PRECEDING THIS SYS. CAN MDLS SEEM TO LEAN TWD THE ETA. IN A
WEAKER REPEAT OF TDY...WE/LL CARRY AFTN NON-MSRBL SPRINKLES/FLURRIES
SRN ZNS. ETA SOUNDG AT PHL ABV FRZG TO 900MB (PRETTY DRY BLO 800 MB
- SNIRGA?) WHL THE GFS IS BARELY. GIVEN TIMING AT WARMEST PART OF
THE DAY AND LGT INTENSITY PRFR TO THROW IN SOME LIQUID.

ON MON NGT...WINDS SHIFT TO NRLY FAIRLY QUICKLY...SUBSID INVERSION
COMES CRASHING DOWN AND FCSTD MEAN RH/S ARE PRETTY DRY. THUS WE/LL
LIMIT THE MNTN OF FLURRIES TO THE EVE...ALL ZONES. MOS CHC POPS BY
NGM AND ETA LOOK OVERDONE...OMEGA FCSTD TO BE THRU BY THEN. WILL
COMP BTWN NGM AND GFS MOS FOR MINS. WHL CUR SYS IS OBVIOUSLY COLD...
THE TRULY BITTERLY COLD ARCTIC AIR IS WEST OF HUDSON BAY ATTM AND
SFC HI SHLD BRING SOME OF THIS DOWN WITH IT DURG THE MIDWEEK PERIOD.

EXTDD: WE WILL PUSH BACK PCPN EVENT TO WED NGT/THU PERIOD AND KEEP
SIM MNTN OF PCPN TYPES. THE SLOR SOLN OF THE GFS FLWS THE EURO/S
LEAD (WHETHER RIGHT OR WRONG). MED RNG MDLS KEEP US IN NW FRINGE OF
PCPN AND IS USUALLY THE CASE THE PTYP CHANGE LINE APRS TO BE NEAR
THE I95 CORRIDOR. MED RNG MDLS ARE KEEPING THE H5 FLOW POS TILT AND
SUGG FLOW MIGHT NOT BACK ENUF TO TRULY AFFECT US. THE USUALLY
FLATTER/PROGRESSIVE NAVY NOGAPS MISSES US COMPLETELY. PLENTY OF TIME
THO BTWN NOW AND THEN FOR CHGS.

MARINE: WE/LL CONT GALES AND ISSUE SPS ABT BLOW OUT TIDES ARND TIME
OF LOW TIDE TDY.

WITH THIS BEING THR FIRST DAY OF METEOROLOGICAL WINTER THE MILLION
DOLLAR QUES ALWAYS COMES ABT HOW WILL THIS WINTER BE. WELL IF WE
REALLY KNEW WE WOULDN/T BE WORKING MIDS. AT ANYRATE CUR TREMENDOUS
+PNA IS EXPECTED TO WEAKEN DURG WEEK TWO. THIS PAT HAS HELD PRETTY
GOOD SINCE MID OCT AND LIKE THE STG SWRN ATLC RDG OF LAST FALL...IT
IS IN A PRETTY STABLE LOCN. FOR THAT FACT SO IS THAT HDS BAY LOW.
OCEAN TEMPS IN THE NERN PACIFIC ARE WRMR THAN NML AND THE OCEAN IS
NEVER A GOOD PLACE FOR STEADY TROFFING DURG THE WINTER. SNOWPACK IN
ONTARIO IS PRETTY DEEP.

AT ANYRATE WE HAVE SCOURED PHL/S TEMP RECORDS DURG THIS FALL (VERY
WARM SEP/NML OCT/NML...BUT ON THE COOL SIDE NOV) TO COME UP WITH
ANALOGS. WE ONLY CAME UP WITH A COUPLE.

           ENSUING DEC  ENSUING JAN   ENSUING FEB  SNOWFALL
1884-5       34.7           30.2         24.4        23.8
1898-9       35.9           32.3         28.2        55.4
1933-4       36.2           37.8         22.2        33.6

GIVEN THAT A LOCAL STUDY FINDS NO COORELATION BTWN SEPS AND WINTERS
AND IN HOPE TO COME UP WITH A FEW MORE ANALOGS WE USED THE OCT/NOV
COUPLET WHICH ACCORDING TO OUR STATISTICIAN EXTRAORDINARE (MPD)
SHOWS SOMETHING. WE ONLY USED OCT AND NOVS THAT WERE WETTER THAN
NML. THIS GAVE US FIVE MORE:

           ENSUING DEC  ENSUING JAN   ENSUING FEB  SNOWFALL
1894-5       36.9           30.6         25.4        22.8
1898-9       35.9           32.3         28.2        55.4
1911-2       41.5           25.4         30.9        22.5
1956-7       41.7           29.2         37.4         7.9
1983-4       33.2           26.2         38.7        21.6

IT SHOULD BE NOTED THAT NONE  OF THESE ANALOGS OCCURRED IN THE 20TH
CENTURY DURING ONGOING EL-NINOS. MOST EL-NINO FALLS AROUND HERE ARE
DRIER THAN NORMAL. BUT THEN AGAIN THIS EL-NINO SO FAR IS NOT ACTING
VERY EL-NINOISH. AS ALWAYS PAST PERFORMANCE IS NO INDICATION OF
FUTURE TRENDS AND YOUR MILEAGE MAY VARY. KEEP WARM

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...GALE WARNINGS FOR CSTL WATERS AND DE BAY.

TFG
Hazardous weather outlook, Dec 1, 4:42 AM EST, 6 hours 18 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>025-027-PAZ054-
055-060>062-067>071-011145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 AM EST SUN DEC 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

GALE WARNINGS REMAIN IN EFFECT. PEAK WIND GUSTS ON LAND SHOULD BE
BETWEEN 35 AND 45 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE FOR A WINTRY MIX FROM WEDNESDAY NIGHT INTO
THURSDAY. THERE IS AN INCREASING LIKELIHOOD OF PRECIPITATION FALLING
AS SNOW THE FARTHER NORTH AND WEST OF THE INTERSTATE 95 CORRIDOR YOU
ARE. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REST
OF THE OUTLOOK PERIOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

In the hours before

Special weather statement, Dec 1, 6:40 AM EST, 4 hours 20 minutes before
DEZ003-004-NJZ013-014-020-022>027-ANZ450>455-ANZ430-431-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 AM EST SUN DEC 01 2002

...LOW WATER LEVELS POSSIBLE TODAY...

A STRONG OFFSHORE WIND GUSTING OVER 40 MPH AT TIMES WILL CONTINUE
TODAY. THE WIND COMBINED WITH LOW ASTRONOMICAL TIDES WILL PRODUCE
LOWER THAN NORMAL TIDE LEVELS IN THE BACK BAYS AND ALONG THE COAST
AT THE TIMES OF LOW TIDE TODAY. TIDE LEVELS COULD BOTTOM OUT AT
LEVELS UP TO TWO FEET BELOW MEAN LOWER LOW WATER...OR BLOWOUT TIDES.

LOW TIDE ALONG THE OCEAN FRONT OCCURS BETWEEN 10 AND 11 AM THIS
MORNING AND BETWEEN 10 AND 11 PM TONIGHT. THE TIMES OF LOW TIDE
IN THE BACK BAYS WILL VARY BY SEVERAL HOURS.

LOW WATER LEVELS CAN BECOME A NAVIGATIONAL HAZARD FOR LARGER
VESSELS.

TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS
OR UPDATES. YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE
INTERNET AT THE FOLLOWING LOCATION...WWW.ERH.NOAA.GOV/PHI (ALL IN
LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
December 1, 11:00 AM EST to 4:00 PM EST
Where
Carbon forecast zone
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
December 1, 11:00 AM EST to 4:00 PM EST
Where
Lehigh forecast zone
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324062, 5324063.